One of the most frequently given reasons people provide for being unwilling to believe the claims of Happeh Theory, is that they go against established scientific claims or they are refuted by scientists.
That seems like a reasonable reaction since people are taught scientists are respected people who should be trusted, and “Happeh” is an unknown stranger on the internet.
Scientists are not infallible. They make mistakes as this series of blog entries will demonstrate. Every blog entry in this series provides an example of scientists being wrong about something.
Hopefully, after perusing these examples of scientists making mistakes, people will be more willing to believe the claims of Happeh Theory are correct, and that scientists are the ones who have made a mistake.
The news story this blog entry is based on reports on some common painkillers that, while they may be effective at combating pain, might also make you go deaf.
Common Painkillers Might Make You Hard Of Hearing
Loud music or noise isn’t the only thing that can damage your hearing. A new study in men hints that popping over-the-counter painkillers regularly can also lead to hearing loss, especially in younger men.
In the study, researchers found that men younger than age 50 who regularly took acetaminophen more than two times a week had roughly double the risk of hearing loss compared to men who did not take acetaminophen regularly. Acetaminophen is the active ingredient in Tylenol and certain other pain relievers.
The researchers also found that men younger than age 50 who regularly took ibuprofen (the main ingredient in Advil) or other non-steroidal anti-inflammatory drugs (NSAID) at least twice a week had a nearly two-thirds higher risk of hearing loss than men who took NSAIDs less often. Men who took aspirin twice a week had a one-third higher risk.
So should middle-aged men empty the medicine cabinet of these pain relievers? Not necessarily, because each individual’s actual, or absolute, risk of hearing loss with these medicines is likely fairly small.
The overall absolute risk of hearing loss in the population is 1 percent per year. Those who take an analgesic have an increased risk beyond the 1 percent, Dr. Sharon G. Curhan, of Channing Laboratory and Brigham and Women’s Hospital, Boston explained in an email to Reuters Health.
“But if you consider that people continue to take the analgesic for years, then after 10 years the risk would be 10 percent in the overall population and the risk in those taking an analgesic would be proportionately higher,” Curhan said.
“Even though these analgesics are available in the drugstore without a prescription, they are still medications and there are potential side effects,” Curhan said.
“If individuals find a need to take these types of medications regularly, they should consult with their health care professional in order to discuss the risks and benefits and to explore possible alternatives,” she advised.
The findings, published in the American Journal of Medicine this month, stem from nearly 27,000 men enrolled since 1986 in the Health Professionals’ Follow-Up Study. As part of the study, the men, who were between 40 and 74 years old at the outset, provided information on analgesic use, hearing loss and other relevant factors every 2 years for 18 years, during which time 3,488 men were diagnosed with hearing loss.
In the group as a whole, the risk of hearing loss, after factoring out relevant risk factors, was 12 percent higher in men who used aspirin at least twice a week relative to men who used aspirin less than twice a week. The risk was about 21 percent higher in those who used NSAIDs or acetaminophen at least twice a week.
Among men younger than 50, the risk of hearing loss was higher by 33 percent, 61 percent and 99 percent with twice weekly use of aspirin, NSAIDs, and acetaminophen, respectively, compared to risks in men of the same age who used these painkillers less often. For NSAIDs and acetaminophen, the risk of hearing loss increased with longer duration of use.
In contrast to the findings in younger men, regular aspirin use did not increase the risk of hearing loss in men aged 60 and older, and the ties between hearing loss and regular use of NSAIDs and acetaminophen were weaker in the older men.
Curhan’s team points out that very high doses of aspirin are well known to have toxic effects on the ear. These effects include reversible hearing loss and tinnitus (ringing in the ears). On the other hand, low-dose aspirin has been reported to protect against hearing loss caused by certain antibiotics and excessive noise.
Very high doses of NSAIDs are toxic to the ears of animals, and there have been a few reports of very high doses of NSAIDs causing hearing loss in humans.
In their study, the researchers did not have information on dosages taken by the men or why they were regularly using these medicines — only how often they took them. They also did not have information on lifetime exposure to loud noise, a common cause of hearing loss.
“Hearing loss is the most common sensory disorder in the US and factors other than age and noise might influence the risk,” the researchers note in their report. Aspirin, acetaminophen and ibuprofen are the three most commonly used drugs in the US and they could be “one of the few preventable causes of hearing loss,” Curhan said.